Louisiana, 2011Damaging Winds in Louisiana, August 19, 2011
August 19, 2011 · NWS LIX · 2 events in 2 counties and zones
A hot, unstable airmass aided the development of isolated severe thunderstorms over southeast Louisiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A hot, unstable airmass aided the development of isolated severe thunderstorms over southeast Louisiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 19, 5:27 PM CST, 53 minutes earlier.
Area forecast discussion, Aug 19, 5:27 PM CST, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
627 PM CDT FRI AUG 19 2011
.AVIATION...
...00Z AVIATION DISCUSSION...
VFR CONDITIONS WILL BE THE RULE AT ALL OF THE TERMINALS THROUGH
THE FORECAST PERIOD. HOWEVER...IN THE NEXT 2 TO 3 HOURS...A BROKEN
LINE OF CONVECTION MAY IMPACT KBTR. HAVE INCLUDED VCTS
WORDING...AND WILL AMEND THE TAF IF THE CONVECTION LOOKS TO
THREATEN THE TERMINAL COMPLEX. NO OTHER TERMINALS WILL BE IMPACTED
BY THIS CONVECTION. 32
&&
.PREV DISCUSSION... /ISSUED 405 PM CDT FRI AUG 19 2011/
SHORT TERM...OVERALL MOSTLY QUIET TODAY...ISLTD CONVECTION IS
FINALLY STARTING TO POP UP ACROSS THE CWA AND THIS ACTIVITY WILL
LAST INTO THE EARLY EVN HRS BEFORE TAPERING OFF.
TONIGHT ONCE CONVECTION DIES DOWN SKIES WILL CLEAR OUT AND TEMPS
WILL FALL INTO THE MID TO UPPER 70S. THE HEAT ADV WILL BE ALLOWED TO
EXPIRE AS MORNING LOWS WILL BE BELOW CRITERIA. AS WE HEAD INTO THE
WEEKEND THE FCST WILL REMAIN RATHER QUIET. THE MID LVL RIDGE WILL
REBUILD OVER THE SRN PLAINS AND EAST ACROSS THE LOWER MS VALLEY.
THIS SHOULD KEEP CONVECTION AT A MINIMUM BUT WE WILL BE QUITE WARM.
H925 TEMPS OF 25-26C SHOULD CONTINUE TO RESULT IN MID TO UPPER 90S
FOR AFTN HIGHS. AS FOR POTENTIAL HEAT ADV WITH MORNING LOWS EXPECTED
TO REMAIN BELOW CRITERIA AFTN MAX HEAT INDEX READINGS WILL REMAIN
BELOW 110 AND COULD REMAIN BELOW 108 SO WILL HOLD OFF ON ISSUING A
HEAT ADV AT THIS TIME. /CAB/
LONG TERM...OVERALL NO MAJOR CHANGES MADE TO THE EXTENDED PORTION
OF THE FCST. BOTH THE ECMWF AND GFS SHOW THE RIDGE TRYING TO ERODE
ON THE ERN PERIPHERY A LITTLE WITH SLIGHTLY BETTER RAIN CHANCES BUT
OVERALL IT STILL LOOKS WARM. OTHER THAN WARM AND SLIGHTLY HIGHER
RAIN CHANCES WE WILL KEEP AN EYE ON THE TROPICS AS THEY CONTINUE TO
HEAT UP. PREVIOUS LONG TERM DISCUSSION APPENDED TO HANDLE THE FCST
FOR NEXT WEEK. /CAB/
RAIN CHANCES WILL BEGIN TO IMPROVE NEXT WEEK AS THE UPPER RIDGE
SHIFTS BACK TO THE WEST WHILE AN UPPER TROUGH SHARPENS AS IT MOVES
ACROSS THE GREAT LAKES...NORTHEAST AND MID ATLANTIC REGIONS. A
SHORTWAVE TROUGH WILL MOVE AROUND THE PERIPHERY OF THE RIDGE...THEN
CENTERED OVER THE FOUR CORNERS REGION...AND MOVE ACROSS THE LOWER
MISSISSIPPI VALLEY AND MID SOUTH DURING THE MID AND LATE WEEK
PERIOD. LOWERING HEIGHTS ACROSS THE THE CENTRAL GULF COAST REGION
ALONG WITH INCREASING AND DEEPENING MOISTURE SHOULD LEAD TO MORE
TYPICAL DAILY CONVECTIVE ACTIVITY. 11
AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD. ISOLATED
SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING...BUT
CHANCES REMAIN TOO LOW TO WARRANT A MENTION IN THE TAFS AT THIS
TIME. THE EXCEPTION IS KHUM AND KMCB WHERE VCTS HAS BEEN INCLUDED TO
COVER ONGOING CONVECTION TO THE NE OF THE TERMINAL. ANY OTHER
CONVECTIVE THREATS WILL BE HANDLED WITH SHORT TERM AMENDMENTS.
95/DM
MARINE...OVERALL MOSTLY QUIET FOR THE MARINERS. WINDS WILL BE
MOSTLY LGT ESPECIALLY IN THE AFTN AND COMBINE THAT WITH THE HEAT
OPPRESSIVE CONDITIONS WILL LIKELY CONTINUE OVER THE WATER. OTHER
THAN THAT THINGS SHOULD BE QUIET THROUGH LATE NEXT WEEK. /CAB/
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 74 97 73 97 / 10 10 20 20
BTR 76 98 76 97 / 0 10 10 20
ASD 76 95 76 95 / 0 10 10 20
MSY 78 94 78 93 / 0 10 10 20
GPT 75 93 76 94 / 0 10 10 20
PQL 73 94 72 95 / 10 10 10 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...HEAT ADVISORY UNTIL 7 PM FRIDAY FOR THE FOLLOWING ZONES:
ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
FELICIANA...IBERVILLE...LIVINGSTON...NORTHERN
TANGIPAHOA...ORLEANS...POINTE COUPEE...SOUTHERN
TANGIPAHOA...ST. CHARLES...ST. HELENA...ST. JAMES...ST.
JOHN THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
FELICIANA.
GM...NONE.
MS...NONE.
GM...NONE.
&&Hazardous weather outlook, Aug 19, 6:06 PM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
706 PM CDT FRI AUG 19 2011
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-201800-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
706 PM CDT FRI AUG 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.
.DAY ONE...TONIGHT
ISOLATED STRONG THUNDERSTORMS MAINLY WEST OF THE I-55 CORRIDOR MAY
BRIEFLY PULSE TO SEVERE LEVELS BEFORE DISSIPATING BY 9 PM. THE
MAIN THREATS WILL BE DAMAGING WIND GUSTS 50 TO 60 MPH AND FREQUENT
LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH MONDAY...AND
SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH THURSDAY. A
FEW THUNDERSTORMS COULD BE STRONG AND PRODUCE GUSTY WINDS AND
FREQUENT LIGHTNING.
A HUMID AIR MASS WILL RESULT IN HEAT INDEX VALUES RISING TO NEAR
OR SLIGHTLY HIGHER THAN 105 DEGREES EACH AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
24/RR
In the hours before
Special weather statement, Aug 19, 4:13 PM CST, 2 hours 7 minutes before
LAZ036-037-192315-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
513 PM CDT FRI AUG 19 2011
...STRONG THUNDERSTORM MOVING SOUTHWEST AFFECTING ST. HELENA
PARISH...EAST FELICIANA PARISH...
AT 510 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTH OF GREENSBURG...OR ABOUT OVER
EASLEYVILLE...MOVING SOUTHWEST AT 10 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...GREENSBURG
AND DARLINGTON
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Aug 19, 5:05 PM CST, 1 hour 15 minutes before
LAZ037-050-071-072-200000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
605 PM CDT FRI AUG 19 2011
...STRONG THUNDERSTORM MOVING SOUTH AFFECTING ST. HELENA PARISH...
LIVINGSTON PARISH...SOUTHERN TANGIPAHOA PARISH...NORTHERN TANGIPAHOA
PARISH...
AT 603 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR AMITE...MOVING SOUTH AT 10 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
INDEPENDENCE AND TICKFAW
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Aug 19, 5:42 PM CST, 38 minutes before
LAZ034>036-047-048-050-200045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
642 PM CDT FRI AUG 19 2011
...LINE OF STRONG THUNDERSTORMS MOVING SOUTHWEST AFFECTING WEST BATON
ROUGE PARISH...POINTE COUPEE PARISH...EAST FELICIANA PARISH...EAST
BATON ROUGE PARISH...LIVINGSTON PARISH...WEST FELICIANA PARISH...
AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM JACKSON TO 7 MILES EAST OF DENHAM
SPRINGS...MOVING SOUTHWEST AT 15 MPH.
THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
WALKER...WATSON...GREENWELL SPRINGS...SLAUGHTER...ZACHARY...
WAKEFIELD...BAKER...BATON ROUGE AIRPORT...ST. FRANCISVILLE...BATON
ROUGE...WESTMINSTER...PORT ALLEN...OAK HILLS PLACE...NEW ROADS...
GARDERE AND BRUSLY
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Thunderstorm Wind, East Baton Rouge
- When
- August 19, 6:20 PM CST
- Where
- East Baton Rouge County, Zachary
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.650, -91.150
Extensive power outages were reported in Zachary. Tree limbs and power lines were reported downed, with roof damage to one home.
Thunderstorm Wind, Pointe Coupee
- When
- August 19, 6:45 PM CST
- Where
- Pointe Coupee County, 4 mi S of New Roads
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 30.622, -91.430
Trees were reported down along Island Road and Oakland Road. Entergy Power indicated spotty power outages along Island Road, generally south of New Roads and Lower False River Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Pennsylvania, August 19, 20114 deaths · 1 injured · $1.7 million · 1.5 in hail · 53 events
- Tornadoes and Hail in Wisconsin, August 19, 20111 death · $120,000 · EF1 · 7 events
- Flood in Ohio, August 19, 2011$2.5 million · 1 event
- Damaging Winds in South Carolina, August 19 to 21, 20116 injured · $181,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in Massachusetts, August 19, 2011$147,000 · 1 in hail · 30 events
- Hail and Damaging Winds in Kansas, August 19, 2011$36,000 · 3 in hail · 22 events
- Flood and Hail in Ohio, August 19, 2011$60,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Pennsylvania, August 19, 2011$40,000 · 1 in hail · 14 events
- Hail and Damaging Winds in New York, August 19, 2011$38,000 · 1 in hail · 12 events
- Damaging Winds in Georgia, August 19, 2011$54,000 · 3 events
- Hail and Damaging Winds in Kansas, August 19 to 20, 2011$31,000 · 4.5 in hail · 13 events
- Tornadoes and Hail in Michigan, August 19, 2011$30,000 · EF0 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334362, 334363.